Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Pharmacovigilance

Proton pump inhibitors linked with low risk of lupus, says UK regulator

Proton pump inhibitors (PPIs) have been linked with rare cases of subacute cutaneous lupus erythematosus (SCLE), according to a drug update issued by the Medicines and Healthcare products Regulatory Agency (MHRA) on 8 September 2015.

Proton pump inhibitors (PPIs) have been linked with rare cases of subacute cutaneous lupus erythematosus (SCLE)

Source: Wikidoc.org (Creative Commons Attribution/Share-Alike License)

Proton pump inhibitors (PPIs) have been linked with rare cases of subacute cutaneous lupus erythematosus (SCLE)

PPIs, which reduce gastric acid production, including esomeprazole, lansoprazole, omeprazole, pantoprazole and rabeprazole, are available on prescription to manage reflux oesophagitis, gastric and duodenal ulcers, and Zollinger-Ellison syndrome. Some PPIs are also available over the counter for self-management of heartburn and indigestion.

SCLE shows up as lesions on sun-exposed skin, and can be diagnosed by skin and blood tests. While only very few cases have been reported to regulatory bodies, including through the UK’s Yellow Card Scheme, case-control studies have shown that PPIs can increase the risk of developing SCLE almost three-fold compared with the general population. However, doctors and patients need to be aware that symptoms may appear weeks, months or even years after taking the drug, which could make spotting the connection harder.

If patients taking PPIs report scaly plaques or psoriasis-type skin lesions along with joint pain, healthcare professionals should advise them not to expose skin to sunlight, and suggest that they stop taking the PPI. SCLE symptoms generally resolve after stopping the PPI, but the side effect should be reported on a Yellow Card.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2015.20069329

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Proton pump inhibitors (PPIs) have been linked with rare cases of subacute cutaneous lupus erythematosus (SCLE)

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.